Antibiotics vet

Patient: Dear Ask The Doctor: My husband and I have been planning for a year now to start trying for a baby this coming August. I am a horse trainer, and for the last four weeks I have been treating a very sick pony with an antibiotic called chloramphenicol. Although I have taken every precaution including wearing gloves when touching the pills and when administering them (I have to soak them in water and give them orally from a syringe 4 times a day), I have gotten the paste on my skin at least three times during the last month. I’ve noticed that my bm’s smell just like the meds now & my pony has the same, which is a very foul odor. His pee also smells like the meds, but mine does not. My question is : Is there any possibility that getting pregnant while handling this antibiotic will affect the baby? I’m thinking of birth defects, aborting, etc. I want to be sure I’m being safe about this. I have to continue giving this med for at least two more weeks, which takes me into August. Thanks!

 

 

Doctor: Absorption of drugs through intact skin is almost negligible. You are in addition, taking all the right precautions whil e handling the medicines. I do not think you are at any risk of an exposure to ‘adverse recations causing levels’ of the medicine. You may safely continue trying to conceive. I wouldn’t be concerned about the possibility of birth defects or adverse effects to the baby because of touching chloramphenicol tablets.All the very best to you. I hope you conceive soon and have a healthy pregnancy and a healthy baby.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment